A review of US poison center data for 2004 showed over 48,000 exposures to selective serotonin reuptake inhibitors (SSRIs). A guideline that determines the conditions for emergency department referral and prehospital care could potentially optimize patient outcome, avoid unnecessary emergency department visits, reduce health care costs, and reduce life disruption for patients and caregivers. An evidence-based expert consensus process was used to create the guideline. Relevant articles were abstracted by a trained physician researcher. The first draft of the guideline was created by the lead author. The entire panel discussed and refined the guideline before distribution to secondary reviewers for comment. The panel then made changes based on the secondary review comments. The objective of this guideline is to assist poison center personnel in the appropriate out-of-hospital triage and initial management of patients with a suspected ingestion of an SSRI by 1) describing the process by which an ingestion of an SSRI might be managed, 2) identifying the key decision elements in managing cases of SSRI ingestion, 3) providing clear and practical recommendations that reflect the current state of knowledge, and 4) identifying needs for research. This guideline applies to ingestion of immediate-release forms of SSRIs alone. Co-ingestion of additional substances might require different referral and management recommendations depending on their combined toxicities. This guideline is based on an assessment of current scientific and clinical information. The expert consensus panel recognizes that specific patient care decisions may be at variance with this guideline and are the prerogative of the patient and the health professionals providing care, considering all of the circumstances involved. This guideline does not substitute for clinical judgment. Recommendations are in chronological order of likely clinical use. The grade of recommendation is in parentheses. 1) All patients with suicidal intent, intentional abuse, or in cases in which a malicious intent is suspected (e.g., child abuse or neglect) should be referred to an emergency department. This activity should be guided by local poison center procedures. In general, this should occur regardless of the dose reported (Grade D). 2) Any patient already experiencing any symptoms other than mild effects (mild effects include vomiting, somnolence [lightly sedated and arousable with speaking voice or light touch], mydriasis, or diaphoresis) should be transported to an emergency department. Transportation via ambulance should be considered based on the condition of the patient and the length of time it will take the patient to arrive at the emergency department (Grade D). 3) Asymptomatic patients or those with mild effects (defined above) following isolated unintentional acute SSRI ingestions of up to five times an initial adult therapeutic dose (i.e., citalopram 100 mg, escitalopram 50 mg, fluoxetine 100 mg, fluvoxamine 250 mg, paroxetine 100 mg, sertraline 250 mg) can be observed at home with instructions to call the poison center back if symptoms develop. For patients already on an SSRI, those with ingestion of up to five times their own single therapeutic dose can be observed at home with instructions to call the poison center back if symptoms develop (Grade D). 4) The poison center should consider making follow-up calls during the first 8 hours after ingestion, following its normal procedure. Consideration should be given to the time of day when home observation will take place. Observation during normal sleep hours might not reliably identify the onset of toxicity. Depending on local poison center policy, patients could be referred to an emergency department if the observation would take place during normal sleeping hours of the patient or caretaker (Grade D). 5) Do not induce emesis (Grade C). 6) The use of oral activated charcoal can be considered since the likelihood of SSRI-induced loss of consciousness or seizures is small. However, there are no data to suggest a specific clinical benefit. The routine use of out-of-hospital oral activated charcoal in patients with unintentional SSRI overdose cannot be advocated at this time (Grade C). 7) Use intravenous benzodiazepines for seizures and benzodiazepines and external cooling measures for hyperthermia (>104°F [>40°C]) for SSRI-induced serotonin syndrome. This should be done in consultation with and authorized by EMS medical direction, by a written treatment protocol or policy, or with direct medical oversight (Grade C).
- Poison control centers/standards
- Practice guidelines
- Serotonin uptake inhibitors/poisoning
ASJC Scopus subject areas